Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 124, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 30, 2004, 11:38 PM EDT for Shelby County, Spencer County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 11:38 PM EDT (03:38 UTC)
- Expired
- May 31, 2004, 12:15 AM EDT
- In force
- 37 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Shelby County, KY, Spencer County, KY
The radar
The Louisville radar (KLVX), 67 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:20 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 310338
SVRLMK
KYC211-215-310415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1138 PM EDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHELBY COUNTY IN NORTH CENTRAL KENTUCKY
SPENCER COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 1215 AM EDT
* AT 1134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF CHESTNUT
GROVE TO 10 MILES SOUTHWEST OF WATERFORD...OR FROM 23 MILES
NORTHEAST OF LOUISVILLE TO 25 MILES SOUTHEAST OF LOUISVILLE...
MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SHELBYVILLE...LITTLE MOUNT AROUND 1145 PM EDT
SOUTHVILLE...CROPPER AROUND 1150 PM EDT
WADDY...PEYTONA...MT. EDEN...BAGDAD AROUND 1155 PM EDT
THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3836 8530 3801 8552 3797 8520 3815 8504
3833 8505
$$
SCHOTTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:30 PM EDT, 9 hours 8 minutes earlier.
Area forecast discussion, May 30, 2:30 PM EDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT SUN MAY 30 2004 ...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND OVERNIGHT... ...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EDT... SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS A WARM FRONT EXTENDING FROM NEAR JACKSON...NORTHWEST ACROSS CINCINATTI...TOWARDS INDIANAPOLIS. STRONG STORMS HAVE MOVED FROM CENTRAL INTO EASTERN KENTUCKY. ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...PARTLY CLOUDY SKIES HAVE ALLOWED RAPID DESTABILIZATION. SCATTERED SEVERE STORMS HAVE DEVELOPED ACROSS PORTIONS OF SOUTH CENTRAL INDIANA...AND ARE EXPECTED ACROSS WEST CENTRAL KENTUCKY DURING THE EVENING HOURS. STRONG UPPER LEVEL TROUGH WILL BECOME NEGATIVELY TILTED AND WILL MOVE INTO THE LOWER MISSOURI VALLEY OVERNIGHT. STRONG LINEAR FORCING WILL AID IN DEVELOPING A SQUALL LINE THAT WILL MOVE ACROSS REGION DURING THE LATE EVENING HOURS AND OVERNIGHT. WITH STRONG MID-LEVEL WINDS...BOW ECHOS AND WIDESPREAD DAMAGING WINDS ARE LIKELY WITH THIS SQUALL LINE. AS FRONT PASSES OUT OF EASTERN KENTUCKY EARLY TOMORROW...MUCH LOWER DEWPOINTS WILL BRING RAPID CLEARING DURING THE AFTERNOON FROM WEST TO EAST. MUCH LOWER DEWPOINTS WILL ALLOW COOLER TEMPERATURES FOR TUESDAY. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...TORNADO WATCH UNTIL 8 PM EDT. KY...TORNADO WATCH FOR WEST CENTRAL KENTUCKY THROUGH 8 PM EDT. && DENMAN
Hazardous weather outlook, May 30, 10:34 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1034 PM EDT SUN MAY 30 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-310900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 1034 PM EDT (934 PM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A HIGH RISK FOR SEVERE WEATHER TONIGHT...AS A STRONG SQUALL LINE MOVES ACROSS KENTUCKY AND INDIANA. A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA UNTIL 4 AM EDT. IN ADDITION TO A THREAT FOR EMBEDDED TORNADOES WITHIN THE SQUALL LINE...THERE WILL BE WIND GUSTS GREATER THAN 60 MPH...AND A RISK FOR FLASH FLOODING. TAKE APPROPRIATE ACTION TO PROTECT LIFE AND PROPERTY IF A WARNING IS ISSUED FOR YOUR LOCATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED TONIGHT. ALSO...COUNTY EMERGENCY MANAGEMENT AND LAW ENFORCEMENT ARE REQUESTED TO RELAY REPORTS OF SEVERE WEATHER TO THE NWS IN LOUISVILLE. JB
In the hours before
Local storm report, May 30, 11:16 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1116 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG RUSSELLVILLE 36.84N 86.89W
05/30/2004 LOGAN KY LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&
SZAPPANOSLocal storm report, May 30, 11:18 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1118 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG SALEM 38.60N 86.10W
05/30/2004 WASHINGTON IN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&
SZAPPANOSLocal storm report, May 30, 11:22 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1122 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM TORNADO MAUCKPORT 38.02N 86.20W
05/30/2004 HARRISON IN LAW ENFORCEMENT
TREES DOWN...TORNADO DEBRIS.
&&
SZAPPANOSLocal storm report, May 30, 11:26 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1126 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1124 PM TSTM WND DMG LOUISVILLE 38.22N 85.74W
05/30/2004 JEFFERSON KY PUBLIC
TREES DOWN IN THE HIGHLANDS.
&&
SZAPPANOSLocal storm report, May 30, 11:33 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1133 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1127 PM TSTM WND GST 7 S LOUISVILLE 38.12N 85.74W
05/30/2004 65 MPH JEFFERSON KY NWS EMPLOYEE
POWERLINES DOWN. TRANSFORMERS EXPLODING AT THE NATIONAL
WEATHER SERVICE OFFICE AT THE GENE SYNDER FREEWAY AND
SYMRA ROAD.
&&
SZAPPANOSLocal storm report, May 30, 11:36 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1136 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1134 PM TSTM WND GST 7 SE LOUISVILLE 38.15N 85.65W
05/30/2004 60 MPH JEFFERSON KY PUBLIC
IN THE WESTPORT ROAD..GENE SYNDER AREA.
&&
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:12 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 33 min |
| May 30, 9:20 PM EDT | Flash Flood Warning | LMK | Bourbon | 3 hr |
| May 30, 9:39 PM EDT | Flash Flood Warning | LMK | Madison | 3 hr |
| May 30, 10:06 PM EDT | Severe Thunderstorm Warning | LMK | Ohio | 39 min |
| May 30, 10:08 PM EDT | Severe Thunderstorm Warning | LMK | Hancock | 39 min |
| May 30, 10:10 PM EDT | Severe Thunderstorm Warning | LMK | Hancock | 55 min |
| May 30, 10:26 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge | 49 min |
| May 30, 10:27 PM EDT | Severe Thunderstorm Warning | LMK | Butler | 33 min |
| May 30, 10:31 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 59 min |
| May 30, 10:32 PM EDT | Severe Thunderstorm Warning | LMK | Grayson | 48 min |
| May 30, 10:42 PM EDT | Tornado Warning | LMK | Meade | 48 min |
| May 30, 10:44 PM EDT | Severe Thunderstorm Warning | LMK | Logan | 46 min |
| May 30, 10:51 PM EDT | Tornado Warning | LMK | Grayson | 39 min |
| May 30, 10:54 PM EDT | Severe Thunderstorm Warning | LMK | Hardin | 66 min |
| May 30, 10:55 PM EDT | Severe Thunderstorm Warning | LMK | Edmonson, Warren | 35 min |
| May 30, 11:10 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson | 50 min |
| May 30, 11:14 PM EDT | Severe Thunderstorm Warning | LMK | Hart | 46 min |
| May 30, 11:21 PM EDT | Tornado Warning | LMK | Jefferson | 39 min |
| May 30, 11:22 PM EDT | Tornado Warning | LMK | Bullitt | 38 min |
| May 30, 11:23 PM EDT | Severe Thunderstorm Warning | LMK | Simpson | 52 min |
| May 30, 11:26 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 49 min |
| May 30, 11:28 PM EDT | Severe Thunderstorm Warning | LMK | Larue | 32 min |
| May 30, 11:31 PM EDT | Tornado Warning | LMK | Hardin, Hart, Larue | 44 min |
| May 30, 11:33 PM EDT | Tornado Warning | LMK | Oldham, Trimble | 42 min |
| May 30, 11:35 PM EDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Nelson | 40 min |
| May 30, 11:42 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 33 min |
| May 30, 11:46 PM EDT | Severe Thunderstorm Warning | LMK | Green | 44 min |
| May 30, 11:48 PM EDT | Severe Thunderstorm Warning | LMK | Washington | 42 min |
| May 30, 11:53 PM EDT | Severe Thunderstorm Warning | LMK | Anderson | 37 min |
| May 31, 12:00 AM EDT | Severe Thunderstorm Warning | LMK | Marion, Taylor | 45 min |
| May 31, 12:02 AM EDT | Severe Thunderstorm Warning | LMK | Franklin | 43 min |
| May 31, 12:08 AM EDT | Severe Thunderstorm Warning | LMK | Metcalfe, Monroe | 52 min |
| May 31, 12:13 AM EDT | Severe Thunderstorm Warning | LMK | Mercer, Woodford | 47 min |
| May 31, 12:14 AM EDT | Severe Thunderstorm Warning | LMK | Adair | 46 min |
| May 31, 12:19 AM EDT | Severe Thunderstorm Warning | LMK | Boyle | 41 min |
| May 31, 12:23 AM EDT | Severe Thunderstorm Warning | LMK | Scott | 37 min |
| May 31, 12:27 AM EDT | Severe Thunderstorm Warning | LMK | Cumberland | 48 min |
| May 31, 12:31 AM EDT | Severe Thunderstorm Warning | LMK | Fayette, Jessamine | 44 min |
| May 31, 12:38 AM EDT | Severe Thunderstorm Warning | LMK | Harrison | 37 min |
| May 31, 12:39 AM EDT | Severe Thunderstorm Warning | LMK | Casey, Clinton, Lincoln, Russell | 51 min |
| May 31, 12:43 AM EDT | Severe Thunderstorm Warning | LMK | Garrard | 47 min |
| May 31, 12:46 AM EDT | Severe Thunderstorm Warning | LMK | Bourbon | 44 min |
| May 31, 12:51 AM EDT | Severe Thunderstorm Warning | LMK | Nicholas | 39 min |
| May 31, 12:57 AM EDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 48 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.